Acetazolamide associated pulmonary oedema in a patient with prior exposure to hydrochlorothiazide
Khanam, T., Phillips, E., Lai, T. and Gong, G. (2008) Acetazolamide associated pulmonary oedema in a patient with prior exposure to hydrochlorothiazide. In: 4th Annual Scientific Congress of the Royal Australian and New Zealand College of Ophthalmologists, 22 - 26 November 2008, Melbourne, VIC.
Purpose: To describe a patient, with prior exposure to hydrochlorothiazide who presented with acute pulmonary oedema and hypotension soon after ingestion of 250 mg of acetazolamide.
Method: Case summary: An 82-year old Caucasian male, with prior exposure to hydrochlorothiazide, developed acute pulmonary oedema and hypotension 45 minutes after first ever ingestion of a single dose of acetazolamide post cataract surgery under local anaesthesia. This severe reaction was associated with haemoconcentration, renal failure and troponin rise. Transoesophageal echocardiogram demonstrated normal systolic function and no segmental wall abnormalities.
Results: Our case is reminiscent of published reports of rapid onset hypotension and pulmonary oedema associated with first exposure to hydrochlorothiazide. However we could only find one other case report of acetazolamide associated pulmonary oedema with documented prior exposure to hydrochlorothiazide. Previous reports of “anaphylaxis” associated with acetazolamide have also been associated with pulmonary oedema after first dose suggesting that this is the same syndrome requiring reclassification. Although it has been suggested, this may be immunologically mediated, the pathophysiology is unknown and reactions after first exposure are common implying that pharmacologic mechanisms may be involved
Conclusion: Acetazolamide may be either facilitating the role of hydrochlorothiazide, by an immunologically mediated mechanism or via a shared pharmacologic action since both drugs are carbonic anhydrase inhibitors, diuretics and affect ion transport. We suggest cautious use of acetazolamide in patients who are on hydrochlorothiazide and additionally propose vigilance that similar syndrome may independently be associated with acetazolamide.
|Publication Type:||Conference Item|
|Item Control Page|